Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 3, NWS Missoula, MT

May 12, 2016Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at May 12, 2016, 10:30 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at May 12, 2016, 7:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2016, 10:30 AM MDT (16:30 UTC)
In effect from
May 12, 2016, 7:00 PM MDT
Expired
May 13, 2016, 6:56 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS75 KMSO 121630
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1030 AM MDT THU MAY 12 2016

MTZ003-131500-
/O.NEW.KMSO.LW.Y.0003.160513T0100Z-160513T1500Z/
FLATHEAD/MISSION VALLEYS-
1030 AM MDT THU MAY 12 2016

...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
MDT FRIDAY FOR FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 7 PM THIS
EVENING TO 9 AM MDT FRIDAY. 

* IMPACTS/TIMING: STRONG NORTHEAST WINDS WILL DEVELOP THIS EVENING
  AND CONTINUE INTO FRIDAY MORNING. BOATERS USING THE LAKE THIS
  EVENING WILL SEE A SHARP INCREASE IN WINDS AND ROUGH WAVE
  CONDITIONS DEVELOPING EARLY THIS EVENING. IN ADDITION, THE
  NORTHEAST WINDS WILL CREATE RATHER LARGE WAVES. PROPERTY OWNERS
  AND OTHERS WITH LAKE ACCESS ON THE SOUTH AND SOUTHWEST SIDE OF
  THE LAKE SHOULD BE PREPARED FOR LARGE WAVES AND POSSIBLE IMPACTS
  TO DOCKS, ETC.

* WINDS: NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
  TO 40 MPH THIS EVENING AND CONTINUE THROUGH THE NIGHT.  

* WAVE HEIGHTS: WAVES WILL RAPIDLY INCREASE TO 2 TO 4 FEET THIS
  EVENING AND CONTINUE INTO FRIDAY MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
2 follow-up statements
589 
WWUS75 KMSO 130254 AAA
NPWMSO

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MDT THU MAY 12 2016


MTZ003-131500-
/O.CON.KMSO.LW.Y.0003.000000T0000Z-160513T1500Z/
FLATHEAD/MISSION VALLEYS-
854 PM MDT THU MAY 12 2016

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 7 PM THIS
EVENING TO 9 AM MDT FRIDAY.

* IMPACTS/TIMING: STRONG NORTHEAST WINDS WILL CONTINUE THROUGH
  FRIDAY MORNING. BOATERS USING THE LAKE WILL SEE A SHARP INCREASE
  IN WINDS AND ROUGH WAVE CONDITIONS. IN ADDITION...WINDS WILL
  CREATE RATHER LARGE WAVES. PROPERTY OWNERS AND OTHERS WITH LAKE
  ACCESS ON THE SOUTH AND SOUTHWEST SIDE OF FLATHEAD LAKE SHOULD
  BE PREPARED FOR LARGE WAVES AND POSSIBLE IMPACTS TO DOCKS.

* WINDS: NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
  TO 40 MPH THROUGH THE NIGHT.

* WAVE HEIGHTS: WAVES WILL RAPIDLY INCREASE TO 2 TO 4 FEET THROUGH FRIDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
315 
WWUS75 KMSO 131256
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
656 AM MDT FRI MAY 13 2016

MTZ003-131400-
/O.CAN.KMSO.LW.Y.0003.000000T0000Z-160513T1500Z/
FLATHEAD/MISSION VALLEYS-
656 AM MDT FRI MAY 13 2016

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY. 

ALTHOUGH WIND SPEEDS HAVE DECREASED, CHOPPY CONDITIONS WILL
LIKELY CONTINUE THROUGHOUT THE MORNING HOURS.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at May 12, 4:13 AM MDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 12, 4:13 AM MDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
413 AM MDT THU MAY 12 2016

.DISCUSSION...Many locations across western Montana and central
Idaho will see temperatures warming back to normal, to slightly
above normal today. Most will have a pleasant day, with exception
for northwestern Montana this afternoon.

A low pressure system sliding south out of Canada, will clip NW
Montana and areas along the Continental Divide with valley rain
showers and mountain snow showers this afternoon. Also, gusty
easterly winds will begin funneling through the gaps and canyons.
Locations with the strongest winds, will be areas around Bad Rock
Canyon, such as Columbia Falls, west into Kalispell. Winds gusting
up to 35 mph will be possible for these locations late this
afternoon and early evening. Gusty easterly winds will also be
present on Flathead Lake, especially on the east side after
midnight tonight. By sunrise Friday morning, easterly winds will
begin funneling through Hellgate Canyon, and other east wind prone
locations along I-90/hwy200 east of Missoula.

Breezy easterly winds will continue on Saturday with wind gusts of
25 to 30 mph possible across western Montana. Starting Saturday
afternoon and evening, we could begin to see rain showers develop
over central Idaho and western Montana as a low pressure system
begins to approach the region.

By early Sunday morning, we are expecting the center of the closed low
to be just off to our west. Moist southerly flow will bring steady
moisture throughout the day across all of central Idaho and much
of western Montana. The only exception is northwest Montana, where
only light scattered rain showers are expected. Elsewhere, steady
light rain with periods of moderate rain is expected on Sunday.
The greatest moisture is expected to be over the Clearwater
mountains of Idaho where up to an inch of moisture will be
possible over 24 hours. Temperatures will be below normal with
highs struggling to break 60 degrees for most valleys across
western Montana and central Idaho. There is still quite a bit of
uncertainty in the forecast models on how much moisture we will
receive, but overall it does look to be a cool, and wet Sunday.

After this weekend, a series of low pressure systems coming on
shore in the Pacific Northwest, will keep the Northern Rockies
under a cool and wet pattern.

&&

.AVIATION...A low pressure system sliding south out of Canada will
bring valley rain and mountain snow showers to portions of
northwestern Montana and areas along the Continental Divide this
afternoon. Other than lowering ceilings, gusty easterly winds
will be the main aviation impacts for terminals. Easterly winds
will begin for KGPI after 12/2100Z this afternoon and increasing
around 13/0000Z with gusts up to 25-30kts at times. KMSO will see
the gusty easterly winds by 13/1200Z, but likely not as strong.
Expect mountain obscurations for areas around KGPI and all along
the Continental Divide starting this afternoon through the
overnight hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.